High Wind, Sheridan Foothills
- When
- January 13, 6:23 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
A powerful storm system brought high winds across the entire Billings Forecast Area. High pressure across the Great Basin area combined with a surface low pressure across the Dakotas resulted in very tight pressure gradients across the eastern half of Montana, as well as the northern portions of Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A powerful storm system brought high winds across the entire Billings Forecast Area. High pressure across the Great Basin area combined with a surface low pressure across the Dakotas resulted in very tight pressure gradients across the eastern half of Montana, as well as the northern portions of Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 13, 6:23 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
623 PM MST MON JAN 13 2014
.UPDATE...
UPDATED FORECAST TO DROP HIGH WIND WARNING FOR AREAS NORTH OF A
LIVINGSTON TO BILLINGS TO ASHLAND LINE. COLD FRONT HAS PUSHED
THROUGH THIS AREA ALLOWING WINDS TO WEAKEN AND TURN TO THE NORTH
AS COLDER AIR UNDERCUTS STRONGER WINDS ALOFT. ANTICIPATE THAT
FRONT WILL PUSH THROUGH MOST OF THE AREA BY 8 PM AT WHICH TIME WE
SHOULD BE ABLE TO DROP THE REST OF THE AREA HIGH WIND WARNINGS.
ALSO INCREASED POPS OVER NORTH CENTRAL AND NORTHWEST ZONES.
SPOTTER REPORTS AND WEB CAMS SHOWING SNOW FALLING FROM WHEATLAND
COUNTY INTO MUSSELSHELL COUNTY...WITH REPORTS OF AROUND HALF AN
INCH OF ACCUMULATION ON US87 IN THE BULL MOUNTAINS ALREADY. RADAR
SHOWING GOOD COVERAGE FROM HARLOWTON TO NEAR BILLINGS AND EAST
INTO ROSEBUD COUNTY AT THIS TIME. THIS VERIFIES WHAT MODELS WERE
PROJECTING FOR THIS PERIOD. STILL EXPECTING AROUND AN INCH OF
SNOW FOR MOST AREAS AS THIS WILL BE A BRIEF PERIOD OF SNOW THIS
EVENING...ENDING OVERNIGHT. HOWEVER THERE COULD BE A FEW 2 TO 3
INCH REPORTS...ESPECIALLY OVER HIGHER HILL LOCATIONS. ROADS ARE
GOING TO BE WET INITIALLY WITH THIS SNOW...TURNING SLUSHY AND THEN
ICING UP LATER TONIGHT AS TEMPERATURES DROP INTO THE 20S. DRIVERS
SHOULD LOOK FOR ICE DEVELOPING FIRST ON BRIDGES AND OVERPASSES
THIS EVENING. CHAMBERS
&&
.SHORT TERM...VALID FOR TUE AND WED...
VERY STRONG WINDS WILL CONTINUE ACROSS THE FORECAST AREA LATE
THIS AFTERNOON AND WILL DECREASE OVERNIGHT. HIGH WIND WARNINGS
REMAIN IN EFFECT AS FREQUENT WIND GUSTS 60 TO 70 MPH CONTINUE TO
BE REPORTED.
A STRONG COLD FRONT IS ON TRACK TO BACK INTO THE BILLINGS AREA BY
AROUND 5 PM THIS EVENING. THE ASSOCIATED SHORTWAVE CAN BE SEEN ON
WV IMAGERY ENTERING NORTHERN MONTANA. THE COLD FRONT IS
APPROACHING JUDITH GAP CURRENTLY. SNOW IS DEVELOPING BEHIND THE
FRONT THANKS TO STRONG FRONTOGENESIS. MOST LOCATIONS WILL SEE
AROUND AN INCH OF SNOWFALL THIS EVENING AS TEMPERATURES QUICKLY
FALL BEHIND THE FRONT AND SNOW DEVELOPS. A FEW LOCATIONS COULD SEE
UP TO TWO INCHES.
THE BIG HORN MOUNTAINS WILL PICK UP THE MOST SNOW THIS EVENING AS
STRONG NORTHWESTERLY FLOW WILL BRING STRONG UPSLOPE FLOW. DECENT
INSTABILITY AND PACIFIC MOISTURE WILL CONTRIBUTE TO DECENT
SNOWFALL RATES THIS EVENING. THUS EXPECT LOCATIONS IN THE BIG
HORNS TO PICK UP 6 TO 8 INCHES OF SNOW...AND THE WINTER WEATHER
ADVISORY REMAINS IN EFFECT.
THIS STRONG WEATHER SYSTEM QUICKLY EXITS THE PICTURE...WITH
TUESDAY BEING A QUIETER WEATHER DAY ACROSS THE AREA. WINDS WILL
BE LIGHTER BUT STILL GUSTY...WITH WESTERN LOCATIONS SEEING GUSTS
TO 50 MPH AND EASTERN LOCATIONS SEEING GUSTS TO 30 TO 35 MPH.
TUESDAY AND WEDNESDAY WILL ALSO BE DRY DAYS ACROSS THE AREA...WITH
THE SNOW FINALLY ENDING OFF OVER THE SW MOUNTAINS.
WINDS WILL INCREASE AGAIN ON WEDNESDAY AS A SHORTWAVE PASSES NE OF
OUR FORECAST AREA. POTENTIAL FOR SOME GAP WINDS AT LIVINGSTON
WEDNESDAY MORNING BEFORE THE PRESSURE GRADIENT BECOMES WEST TO
EAST ORIENTED AND FAVORS WINDS AT BIG TIMBER AND HARLOWTON.
LOCATIONS ACROSS THE PLANES WILL SEE GUSTY WINDS ON THE ORDER OF
40 TO 50 MPH BUT THEY EVENT WILL BE A FAR CRY FROM THE MONDAY
EVENT.
CHURCH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED FORECAST CONTINUES TO LOOK VERY QUIET FOR THIS TIME OF
YEAR WITH NO MAJOR STORM SYSTEMS NOR ARCTIC AIR ON THE HORIZON.
MODELS LOOK TO BE IN GOOD AGREEMENT FOR THE END OF THE WEEK INTO
NEXT WEEKEND BUT DO DIVERGE A BIT BY EARLY NEXT WEEK. HIGH
PRESSURE RIDGE WILL REMAIN ACROSS THE WESTERN STATES WITH ITS
RIDGE AXIS OVER THE PACIFIC NORTHWEST THURSDAY AND FRIDAY. THIS
WILL RESULT IN A DRY NORTHWEST FLOW ALOFT ACROSS OUR FORECAST
AREA. LEE-SIDE TROUGHING SETS UP ONCE AGAIN FOR FRIDAY BRINGING
SOME WINDY CONDITIONS TO THE WESTERN GAP LOCATIONS BUT WINDS WILL
NOT BE NEARLY AS STRONG AS WHAT OUR AREA IS EXPERIENCING TODAY.
THE RIDGE GETS FLATTENED SATURDAY INTO SUNDAY AS A COUPLE OF WEEK
DISTURBANCES MOVE ACROSS THE AREA...THE STRONGEST OF WHICH LOOKS
TO MOVE ACROSS SOUTHERN CANADA INTO THE DAKOTAS. THESE
DISTURBANCES MAY BRING A RAIN OR SNOW SHOWER TO THE AREA BUT AT
THIS TIME IT LOOKS LIKE A VERY SLIGHT CHANCE. HIGH PRESSURE
RIDGING BUILDS BACK AGAIN OVER THE PACIFIC NORTHWEST MONDAY
BRINGING A RETURNED NORTHWEST FLOW ALOFT ALONG WITH DRY
CONDITIONS. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH
THE PERIOD WITH READINGS IN THE 30S AND 40S ACROSS THE EAST WITH
40S ACROSS THE WEST. HOOLEY
&&
.AVIATION...
WINDS WILL SLOWLY BE DECREASING LATE TONIGHT BUT CONDITIONS WILL
STILL BE VERY WINDY THROUGH 06Z. SUSTAINED WEST TO SOUTHWEST
SURFACE WINDS OF 35 TO 45 KTS WITH GUSTS OF 50 TO 60 KTS WILL BE
LIKELY ACROSS THE PLAINS. HOWEVER...MUCH LIGHTER WINDS CAN BE
EXPECTED AT KMLS AND AREAS EAST AND SOUTH. A COLD FRONT WILL WORK
ITS WAY ACROSS THE FORECAST AREA EARLY THIS EVENING BRINGING RAIN
AND SNOW SHOWERS ALONG WITH MVFR TO IFR CONDITIONS AT TIMES. THE
MOUNTAINS WILL BE OBSCURED THROUGHOUT THE EVENING AND OVERNIGHT
HOURS. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 030/045 032/052 029/041 025/049 028/048 030/046 026/046
81/N 11/N 10/N 00/U 00/U 02/W 11/U
LVM 032/045 035/050 031/040 030/047 033/050 036/045 031/043
31/N 11/N 10/N 00/N 00/B 02/W 11/U
HDN 027/042 024/050 024/039 016/045 018/044 020/039 017/040
82/J 11/N 00/N 00/U 00/U 02/J 11/U
MLS 021/035 026/045 023/034 016/041 020/039 022/037 018/036
52/J 11/N 10/N 00/B 00/U 01/U 11/B
4BQ 025/036 026/049 025/034 016/042 018/042 021/039 017/039
73/J 01/N 00/N 00/B 00/U 01/U 11/U
BHK 021/033 025/046 021/027 014/037 017/038 019/038 016/035
32/J 11/N 11/N 00/B 00/U 01/U 11/B
SHR 026/041 024/051 023/038 016/045 023/047 022/044 022/043
72/J 01/U 10/N 00/B 00/U 01/U 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONES 34-36>39-56-58.
HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY FOR ZONES
41-65-66.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONE 99.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST TUESDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 259 PM MST MON JAN 13 2014 MTZ028>042-056>058-063>068-WYZ098-099-142200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 259 PM MST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT VERY STRONG WINDS WILL IMPACT THE REGION TODAY WITH WIDESPREAD WIND GUSTS OF 60 TO 70 MPH. TRAVELERS WILL WANT TO USE CAUTION. HOMEOWNERS AND CONSTRUCTION SITES WILL WANT TO SECURE LOOSE OBJECTS SO THEY DO NOT BECOME PROJECTILES. THESE WINDS WILL BEGIN TO DECREASE TONIGHT. A BAND OF SNOW SHOWERS WILL MOVE INTO THE AREA THIS EVENING. THESE WILL BRING A QUICK INCH OF SNOW TO MOST AREAS. THE EXCEPTION IS THE BIG HORN MOUNTAINS WHERE SNOW WILL PERSIST AND BE HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE IN THE BIG HORNS MOUNTAINS ON TUESDAY BEFORE WANING. ACCUMULATIONS OF 6 TO 8 INCHES ARE POSSIBLE. STRONG WINDS WILL BE POSSIBLE AGAIN ON WEDNESDAY ACROSS THE REGION. OUTDOOR ENTHUSIASTS SHOULD ALSO CHECK FOR AVALANCHE BULLETINS AS STRONG WEST WINDS AND SNOWFALL ON THE WEST SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS MAY LEAD TO DANGEROUS CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491231.